NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, January 21, 2017
I am struggling with a health issue and doctors have recommended that I take a daily multivitamin. Unfortunately, my experiences with multivitamins over the last several years have not been positive ones. It appears that I am allergic to them, as I have had to quit taking them about a week after starting them.
Over the years, I have tried about five different ones and experienced the same reaction - well-tolerated for the first three days, then a slowly increasing problem with flu-ish symptoms, an overall weak, heavy feeling, and difficulty breathing with irritation in the lungs. However, the symptoms begin to lift within 24-48 hours of discontinuing the multivitamin. By the third day, I am completely free of symptoms.
I am able to take some vitamins individually without problems (Vitamin D, magnesium, zinc).
My question is: Are there any doctors who are experts in the area of vitamins who can help me figure out what could be causing this? I really need to take some vitamins.
The reaction you mention often happens when the B vitamins are mixed with vitamin C, which cause the niacin to release too fast.
Glen F Aukerman, MD, DABFP
Professor of Family Medicine
College of Medicine
The Ohio State University